Mississippi, 2015Flash Flood and Damaging Winds in Mississippi, August 19 to 21, 2015
August 19 to 21, 2015 · NWS JAN · 5 events in 5 counties and zones
Showers and thunderstorms developed as a series of disturbances moved through the region. Some of these storms produced flash flooding, along with damaging wind gusts and lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $147,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed as a series of disturbances moved through the region. Some of these storms produced flash flooding, along with damaging wind gusts and lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 19, 9:24 AM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 19, 9:24 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT WED AUG 19 2015
.UPDATE...
THE WAVE OF TROPICAL MOISTURE IS CONTINUING TO SURGE NORTH-
NORTHEASTWARD INTO OUR CWA THIS MORNING. THIS WOULD BE THE SOURCE OF
ALL THE CLOUD COVER OVER THE AREA AND THE REASON WHY TEMPERATURES
ARE STAYING PRETTY STABLE IN THE LOW 80S AT THIS TIME. HIGH TEMPS
WERE CUT A FEW DEGREES TO KEEP HIGHS IN THE UPPER 80S TODAY. THE
POPS LOOK PRETTY GOOD...ALTHOUGH AFTER LOOKING AT RECENT MODEL RUNS
THE SEVERE CHANCES HAVE BEEN CUT BACK JUST A BIT. CONFIDENCE IN
SEVERE STORMS IS NOT AS GREAT. IN THE SW...THE BLOB OF RAINFALL WILL
KEEP THOSE AREAS PRETTY STABLE DESPITE A LITTLE BIT OF LIGHTNING
BEING ASSOCIATED WITH IT ALREADY. AS TO THE NW ALONG AND AHEAD OF
THE FRONT...THE MODELS ARE NOW HINTING THAT AFTER 00Z THE STORMS
WILL START TO DWINDLE SO THEREFORE HAVE REMOVED THE ELEVATED THREAT
AND STUCK WITH LIMITED. /10/
&&
.AVIATION...
THERE ARE A FEW PATCHES OF IFR CIGS THIS MORNING WITH
HIGHER CLOUD DECKS EXPANDING ACROSS THE AREA. SHOWER AND
THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AT THE TAF SITES
AND THE 18Z ISSUANCE WILL FOCUS ON TIMING AND ASSOCIATED
RESTRICTIONS ASSOCIATED WITH THIS ACTIVITY. /SW/
&&
.PREV DISCUSSION... /ISSUED 449 AM CDT WED AUG 19 2015/
SHORT TERM...THERE IS A CHANCE OF SEVERE STORMS FROM TWO SYSTEMS
TODAY AND TONIGHT. RIGHT NOW WINDS LOOK LIKE THE GREATEST RISK. AN
UPPER WAVE LOOKS TO MOVE OUT OF THE GULF THIS MORNING...BRINGING A
CHANCE OF STRONG TO SEVERE STORMS FOR THE ENTIRE AREA...BUT THE
SOUTHERN HALF OF THE CWA WILL BE MORE LIKELY TO BE IMPACTED.
CONVECTION WAS ALREADY BLOWING UP ALONG THE LOUISIANA COAST AND WAS
EXPECTED TO SPREAD NORTH AND WEST THROUGH THE MORNING. THE COLD FRONT
SHOULD MOVE INTO THE AREA TONIGHT. AHEAD OF THE BOUNDARY...MODELS
SUGGEST A LINE OF STORMS MAY DEVELOP AND MOVE INTO THE NORTHWESTERN
ZONES. THINKING THIS WILL BRING THE BETTER CHANCE OF SEVERE TO DELTA
IN THE 2Z TO 6Z TIME FRAME. WHILE WE ARE NOT IN THE MOST FAVORABLE
POSITION...BEING NEAR THE REAR EXIT REGION COULD ENHANCE STORM
DEVELOPMENT NORTHWEST OF THE CWA. MODELS SOUNDING SUGGEST THERE WILL
BE DECENT SURFACE BASED INSTABILITY...SO THERE SHOULD BE ENOUGH
ENERGY TO MAINTAIN STORMS. FOR THE HWO DEFINITELY GOING WITH LIMITED
ACROSS THE CWA FOR TODAY AND TONIGHT...WILL LOOK AT THE DELTA A
LITTLE CLOSER FOR TONIGHT. IT LOOKS LIKE THE BOUNDARY WILL HANG UP
AROUND HIGHWAY 82 AND LINGER THROUGH THURSDAY. FOR NOW IT LOOKS LIKE
GENERALLY THUNDERSTORMS DEVELOPING ON THURSDAY. MODEL PW VALUES
SUGGEST THERE COULD BE SOME HEAVY DOWNPOURS...WITH A BOUNDARY IN THE
AREA WILL NEED TO LOOK AT FLASH FLOODING POTENTIAL. FOR NOW WILL HOLD
ON ANY FLOODING IN THE HWO. HOWEVER...THINKING PONDING AND SOME
LOCALIZED FLOODING WILL BE POSSIBLE FOR THE NORTHERN ZONES. GUIDANCE
POPS AND TEMPS WERE GOOD.
LONG TERM......FRIDAY THROUGH TUESDAY...A QUASI STATIONARY FRONTAL
BOUNDARY WILL BE DRAPED OVER NORTHERN PORTIONS OF THE CWA AT THE
BEGINNING OF THE PERIOD...BUT IT WONT BE AROUND LONG AS UPPER SUPPORT
HAS PULLED AWAY AND UPPER RIDGE REESTABLISHES ITSELF OVER THE
NORTHERN GULF OF MEXICO. FOR FRIDAY ANYWAY...PROXIMITY OF SURFACE
BOUNDARY WILL PROMOTE ANOTHER CONVECTIVELY ACTIVE AFTERNOON OVER
CENTRAL AND SOUTHERN SECTIONS. MID 20S VERTICAL TOTALS AND LESSENING
WIND FIELDS SUGGESTS THAT THIS CONVECTION SHOULD REMAIN THE
DISORGANIZED PULSE VARIETY.
SURFACE BOUNDARY WILL MOVE NORTH OVERNIGHT FRIDAY LEAVING NO FOCUS
FOR CONVECTION SATURDAY. PWATS STILL RUNNING NEAR 2 INCHES SHOULD
SUPPORT A SCATTERING OF STORMS THOUGH. ONCE AGAIN...LIGHT FLOW
PATTERN AS UPPER RIDGE SHIFTS WEST TOWARD TEXAS SHOULD PROMOTE
ANOTHER DAY OF DISORGANIZED PULSE TYPE CONVECTION.
RIDGE CENTER WILL PULL FURTHER WEST INTO TEXAS OVERNIGHT SATURDAY
WITH INCREASED RIDGING OVER THE MID MS VALLEY. THIS WILL ALLOW A
KINK/SHORTWAVE TO FORM OVER THE LOWER MS VALLEY FOR SUNDAY FOLLOWED
IMMEDIATELY ON IT HEELS BY ANOTHER POTENT WAVE AND ITS TRAILING COLD
FRONT. THIS ACTIVE FLOW PATTERN WILL ALLOW DEEP LAYER SHEAR TO
INCREASE AS LAPSE RATES BECOME BETTER IN THE NW FLOW. AM STILL
CONCERNED ABOUT ROBUST CONVECTION SUNDAY AND MONDAY AS THESE
FEATURES INTERACT WITH THE AREA DURING MAX HEATING./26/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 89 74 87 74 / 62 47 62 35
MERIDIAN 88 73 87 73 / 62 39 61 36
VICKSBURG 89 73 86 74 / 63 57 63 30
HATTIESBURG 88 75 89 74 / 67 31 60 30
NATCHEZ 83 74 87 74 / 95 42 62 28
GREENVILLE 89 70 82 74 / 59 71 64 28
GREENWOOD 88 72 82 72 / 59 69 62 33
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Aug 19, 1:47 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CDT WED AUG 19 2015
ARZ074-075-MSZ018-019-025>033-038-039-202000-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-
247 PM CDT WED AUG 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND
NORTH CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND THURSDAY
SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON
A FEW SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING. HEAVY RAIN IS ALSO POSSIBLE.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON.
LAZ007>009-015-016-023>026-MSZ034>037-040>066-072>074-202000-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON-FRANKLIN-
CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
247 PM CDT WED AUG 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND
SOUTH CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
21
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Aug 19, 12:51 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT WED AUG 19 2015
MSZ049-050-191930-
RANKIN MS-SCOTT MS-
151 PM CDT WED AUG 19 2015
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RANKIN AND CENTRAL
SCOTT COUNTIES UNTIL 230 PM CDT...
AT 150 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MORTON...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MORTON AROUND 155 PM CDT.
BRANCH AROUND 200 PM CDT.
FORKVILLE AROUND 205 PM CDT.
HILLSBORO AROUND 215 PM CDT.
HARPERVILLE...MIDWAY AND STEELE AROUND 220 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3257 8934 3222 8969 3241 8986 3257 8971
TIME...MOT...LOC 1850Z 228DEG 33KT 3234 8972
SW
Special weather statement, Aug 19, 1:17 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT WED AUG 19 2015
MSZ027-028-037-191945-
ATTALA MS-CARROLL MS-MONTGOMERY MS-
217 PM CDT WED AUG 19 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MONTGOMERY...NORTH
CENTRAL ATTALA AND SOUTHEASTERN CARROLL COUNTIES UNTIL 245 PM CDT...
AT 217 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR POPLAR CREEK...OR 14 MILES SOUTHEAST OF WINONA...MOVING
NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
POPLAR CREEK AROUND 220 PM CDT.
KILMICHAEL AROUND 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3346 8951 3346 8938 3345 8940 3343 8942
3344 8944 3343 8945 3329 8945 3329 8943
3315 8970 3321 8975 3332 8986 3355 8951
TIME...MOT...LOC 1917Z 231DEG 46KT 3331 8961
19Special weather statement, Aug 19, 1:29 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT WED AUG 19 2015
MSZ029-032-192015-
CHOCTAW MS-WEBSTER MS-
229 PM CDT WED AUG 19 2015
...A STRONG THUNDERSTORM WILL AFFECT WEBSTER AND NORTHERN CHOCTAW
COUNTIES UNTIL 315 PM CDT...
AT 228 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR KILMICHAEL...OR 14 MILES EAST OF WINONA...MOVING NORTHEAST AT 40
MPH.
WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
EUPORA AND EMBRY AROUND 250 PM CDT.
BELLEFONTAINE AROUND 255 PM CDT.
MATHISTON AROUND 300 PM CDT.
CLARKSON AROUND 305 PM CDT.
CUMBERLAND AROUND 310 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MANTEE AND WALTHALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3364 8903 3364 8902 3356 8902 3356 8909
3353 8909 3334 8945 3343 8945 3344 8944
3343 8942 3346 8938 3346 8951 3357 8951
3372 8928 3372 8919 3374 8919 3374 8903
TIME...MOT...LOC 1928Z 233DEG 34KT 3344 8949
19Event by event
2 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Neshoba
- When
- August 19, 1:47 PM CST
- Where
- Neshoba County, 2.34 mi NNE of Hope
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.781, -89.234
Trees and power lines were blown down along Blackjack and Goat Ranch Roads near Highway 16.
Thunderstorm Wind, Winston
- When
- August 19, 2:22 PM CST
- Where
- Winston County, 3.81 mi E of Boon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 33.101, -88.904
A few trees were blown down, with one on a car along Highway 14.
Lightning, Forrest
- When
- August 20, 1:54 PM CST
- Where
- Forrest County, 0.94 mi SE of Petal
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 31.339, -89.261
A house fire was caused by lightning on East 7th Avenue.
Flash Flood, Rankin
- When
- August 20, 3:30 PM CST to 4:20 PM CST
- Where
- Rankin County, 0.81 mi S of Gulde to 2.16 mi N of Gulde
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 32.288, -89.851
Flash flooding occurred at Highway 80 and Gulde Road.
Lightning, Jones
- When
- August 21, 4:26 PM CST
- Where
- Jones County, 1.38 mi N of Errata
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.790, -89.070
Lightning struck a tree next to a house, which traveled through the root system and the ground wiring. This resulted in the house catching on fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in North Carolina, August 19, 201518 injured · 50 kt wind · 3 events
- Flash Flood and Flood in North Carolina, August 19 to 20, 20151 injured · $90,000 · 50 kt wind · 8 events
- Lightning Strike in Texas, August 19, 2015$150,000 · 1 event
- Flash Flood and Hail in Texas, August 19 to 20, 2015$84,000 · 1.75 in hail · 8 events
- Flooding and Hail in Florida, August 19, 2015$1,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Wind in Kentucky, August 19, 2015$11,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, August 19, 2015$7,000 · 52 kt wind · 5 events
- Damaging Winds in Georgia, August 19 to 23, 2015$7,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 20154 events
- Flash Flooding in New Jersey, August 19, 20153 events
- Wildfire in Texas, August 19 to 25, 20153 events
- Damaging Wind and Heavy Rain in Kentucky, August 19, 201550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591219, 591221, 591224, 591227, 591229.